Thunderstorm Wind, Loudoun
- When
- July 4, 1:15 PM EST
- Where
- Loudoun County, Hillsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $13,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.200, -77.717
Several trees downed.
Scattered severe thunderstorms developed on July 4 due to an approaching cold front and a very unstable airmass residing over the Mid-Atlantic. The severe storms formed along the Blue Ridge Mountains and moved east into the Northern Virginia suburbs of Washington, DC.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered severe thunderstorms developed on July 4 due to an approaching cold front and a very unstable airmass residing over the Mid-Atlantic. The severe storms formed along the Blue Ridge Mountains and moved east into the Northern Virginia suburbs of Washington, DC. Most of the damages were caused by downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 12:26 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
126 PM EDT TUE JUL 4 2006
.SHORT TERM /REST OF TODAY/...
UPDATED THE PRODUCTS/GRIDS MAINLY TO BUMP UP POPS AND FOR THE
SEVERE THUNDERSTORM WATCH.
&&
.PREV DISCUSSION...
/ISSUED 1119 AM EDT TUE JUL 4 2006/
SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
CNVCTN IN ADVC OF CDFNT ACRS PA-OH ATTM. WV IN ERN IL/IN/MI MVG E
LIKLY WL BE THE FTR TO PUSH STALLED BNDRY SWD. AMS AHD OF BNDRY
/INCL THE LWX CWFA/ UNSTBL...BUT NOT ATYPICAL FOR JULY. MODIFIED
SNDG SUGGESTS HIGH CAPE/LOW SHEAR. CANNOT RULE OUT TSRA JUST ABT
ANYWHERE BASED ON AMT OF HTG AND INTERACTING MESOSCALE FEATURES.
BASED ON CAPE ALONE /AOA 4000 J/KG/...DWNDRAFT SPDS WL BE
SUBSTANTIAL. H8-5 LAPSE RATES AND MOIST SFC-H8 DEWPTS ALSO POINT
TO GOOD INSTBLTY.
HWVR...THINK CVRG WL BE ISOLATED TIL THE BNDRY PLOWS IN. THAT WL
BE THE BIG SHOW..AND SHUD HIT THE PTMC HIGHLANDS ELY AFTN...NRN
SHEN VLY-NRN MD MID AFTN...AND MAKE IT INTO DC LT AFTN-ELY EVE.
12Z NAM-NMM AND RUC40 AND 06Z GFS ALL SEEM TO BE ON BOARD. HV
MODIFIED POP GRIDS A BIT BASED ON THIS THINKING-- FOR
SHD/DC/EZF/SRN MD MOST OF DAY SHUD BE HOT-N-DRY. BEST SVR POTL WL
BE ON LEADING EDGE OF CNVCTN...FEEDING OFF THERMAL DISCONTINUITY.
SPEAKING OF HEAT...DEWPTS HV BEEN RUNNING A TICK OR TWO HIER THAN
PRVS PROGGED. WHERE METRO AREA SOOO CLOSE TO ADVSRY CRITERIA...AND
MANY FOLKS WL BE SUSCEPTIBLE TO INJURY DUE TO OUTDOOR ACTVTYS...GO
GO AHD AND INCL ENTIRE METRO CORRIDOR TO ADVSRY.
CHGS 2ND PD GRIDS A BIT TO SMOOTH. HIGHLIGHT WUD BE TO RAISE POPS
A BIT AS FOCUS WL BE OHD TNGT.
RUNNING A BIT LATE...BUT WL GET PRODUCTS OUT ASAP.
PREV DISCUSSION...
/ISSUED 335 AM EDT TUE JUL 4 2006/
UPDATED...
WILL INCLUDE A HEAT ADVISORY FOR THE CITIES OF WASHINGTON AND
BALTIMORE FOR THIS AFTERNOON AND EVENING. HEAT INDEX VALS WILL BE
AROUND 100 OR 102. CERTAINLY WILL BE HOTTER TODAY... AND WITH THE
EXTRA PEOPLE OUTSIDE FOR THE CELEBRATIONS... A CAUTIONARY STATEMENT
SHOULD BE HELPFUL.
SHORT TERM /TODAY THROUGH TONIGHT/...
SURFACE ANALYSIS FROM 03Z PLACES LOW PRESSURE OVER EAST CENTRAL
CANADA...WITH A COLD FRONT DRAPED SOUTHWEST THROUGH WISCONSIN AND
INTO NEBRASKA. A STATIONARY FRONTAL BOUNDARY EXTENDED FROM THIS LOW
EAST OVER NEW ENGLAND. REGIONAL RADAR SHOWS THUNDERSTORMS MOVING
OVER NORTHERN OHIO AND INTO WESTERN PENNSYLVANIA. OBSERVATIONS FROM
05Z SHOW TEMPERATURES IN THE 70S AND DEW POINTS IN THE MID TO NEAR
70.
THUNDERSTORMS ARE EXPECTED TO REMAIN TO THE NORTH THIS
MORNING...LEAVING MUCH OF THE AREA DRY INTO THE EARLY AFTERNOON.
PRE-FRONTAL TROUGH WILL BE PRESENT ACROSS SOUTHERN NEW ENGLAND SOUTH
INTO THE MID ATLANTIC. EXPECT THE AREA TO SEE SOME SUN THROUGH LATE
MORNING. DAYTIME HEATING...WITH DEWPOINTS IN THE 70S EAST OF THE
BLUE RIDGE..WILL INCREASE INSTABILITY. ALL OF THIS LEADS TO THE FACT
THAT THE AREA REMAINS UNDER SPC SLIGHT RISK. LATEST MOS GUIDANCE AND
MODEL OUTPUT HAVE LOWERED OUR RAIN CHANCES FOR TODAY AND TONIGHT.
HAVE TAKEN POPS DOWN FROM THE CATEGORICAL RANGE AND INTO THE
SCATTERED RANGE. WITH THE HOLIDAY FESTIVITIES ACROSS THE
AREA...OPTED TO INCLUDE SEVERE WORDING IN THE FORECAST FOR DAMAGING
WINDS AND HAIL.
HIGH TEMPERATURES TODAY ARE EXPECTED TO BE IN THE LOW TO MID 90S.
WITH DEW POINTS IN THE UPPER 60S TO LOWER 70S...HEAT MAY BE
SOMETHING TO KEEP AN EYE ON. HEAT INDICES THIS AFTERNOON SHOULD
REMAIN A FEW DEGREES BELOW CRITERIA.
MARINE...
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR LATE THIS MORNING THROUGH
LATER TONIGHT. EXPECT SUSTAINED WINDS TO BE MARGINAL...WITH GUSTS
BEING THE MAIN DRIVING FACTOR IN THE ADVISORY. WILL HIGHLIGHT
WORDING THIS MORNING FOR DELAYED ONSET OF SMALL CRAFT WINDS SINCE
ADVISORY IS NOT IN EFFECT UNTIL 15Z. MARINERS WILL ALSO NEED TO
WATCH FOR CONVECTION THIS AFTERNOON...ESPECIALLY GIVEN WIND GUST
POTENTIAL IN AND NEAR STORMS.
AVIATION...
SOUTHERLY WINDS WILL INCREASE THROUGH THE LATE MORNING AND AFTERNOON
BEFORE BECOMING MORE WESTERLY. MAIN CHALLENGE FOR TODAY IS THE ONSET
AND COVERAGE OF CONVECTION. HAVE MENTIONED VICINITY THUNDERSTORMS
AFTER 17Z...AND VICINITY SHOWERS BEYOND 03Z. ONLY RESTRICTIONS IN
CEILINGS AND VISIBILITIES WILL BE ASSOCIATED WITH SCATTERED
CONVECTION THIS AFTERNOON.
LONG TERM /WEDNESDAY THROUGH MONDAY/...
ANOTHER POSSIBLE SEVERE THUNDERSTORM DAY ON WEDNESDAY. SPC HAS THE
AREA IN SLIGHT RISK. CERTAINLY THINK THE THREAT WILL BE HIGHER AS
YOU MOVE SE. BY 12Z WED THE FRONT IS ALREADY ENTERING WESTERN MD.
ALTHOUGH THE BIG PUSH DOES NOT COME UNTIL WED NIGHT... MOST INDEX
VALUES USED FOR SEVERE WEATHER ARE LESSER ON WED THAN TUE. SOUNDINGS
IN OUR NW QUAD LOOK MORE MOIST ADIABATIC. HOWEVER... THERE IS BETTER
INSTAB TOWARDS PAX RIVER IN OUR SE WITH THE GFS FORECASTING
CONSERVATIVELY AROUND 1500 J/KG. A KEY FACTOR FOR WED WILL BE HOW
MUCH INSOLATION CAN WORK ITS WAY INTO THE AREA TO PRODUCE THE GOOD
INSTAB. WITH THE FRONT IN SUCH PROXIMITY THERE MAY BE A FAIR AMOUNT
OF MID AND HIGH DEBRIS CLOUDS FROM OVERNIGHT CONVECTION TUE NIGHT.
WED NIGHT THE PUSH OF COOLER AIR COMES THRU AND BY 12Z THU... TSRA
SHOULD EITHER BE ENTIRELY OUT OF OUR CWA... OR JUST AFFECTING THE
SE. WITH TEMPS THU AND FRI IN THE 80 TO 85 RANGE AND DEWPOINTS ONLY
AROUND 60 IT WILL BE A PLEASANT WEATHER REFRESHER AFTER THE ACTION
AND MUGGINESS OF THE EARLY WEEK.
THE CANADIAN HIGH PRES SYSTEM PRODUCING THE COOLER WEATHER WILL
MAINTAIN SETTLED WEATHER INTO THE WEEKEND. THEN BERMUDA HIGH PRES
WILL BRING MORE TYPICAL MID SUMMER WEATHER BACK BY LATE IN THE
WEEKEND AND EARLY NEXT WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 UNTIL 8 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ004>007-009>011-013-014-016>018 UNTIL 8
PM TUESDAY.
VA...HEAT ADVISORY FOR VAZ042-052>057 UNTIL 8 PM TUESDAY.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 10 PM TUESDAY.
&&
SHORT TERM...LISTEMAAHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1148 AM EDT TUE JUL 4 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-051100- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1148 AM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER MOST OF MARYLAND... THE EASTERN WEST VIRGINIA PANHANDLE... NORTHERN AND NORTHWESTERN VIRGINIA... AND THE DISTRICT OF COLUMBIA. STRONG DAMAGING WINDS AND HAIL ARE THE MAIN THREATS. ALSO... A HEAT ADVISORY HAS BEEN ISSUED FOR THE INTERSTATE 95 CORRIDOR FOR THIS AFTERNOON AND EARLY EVENING...INCLUDING METROPOLITAN WASHINGTON...BALTIMORE...AND FREDERICKSBURG. MAXIMUM HEAT INDEX VALUES WILL APPROACH 105. LASTLY... A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE TIDAL POTOMAC AND CHESAPEAKE BAY UNTIL 11 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. STRONG DAMAGING WINDS AND HAIL ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY. HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1154 AM EDT TUE JUL 4 2006 MDZ002-003-VAZ021-026>031-039>041-051-WVZ048>055-042200- ALLEGANY-WASHINGTON-HIGHLAND-ROCKINGHAM-SHENANDOAH-FREDERICK VA- PAGE-WARREN-CLARKE-MADISON-RAPPAHANNOCK-FAUQUIER-CULPEPER-GRANT- MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- INCLUDING THE CITIES OF...CUMBERLAND...HAGERSTOWN... HARRISONBURG...WINCHESTER...FRONT ROYAL...WASHINGTON...CULPEPER... BAYARD...PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN 1154 AM EDT TUE JUL 4 2006 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. HOT AND HUMID CONDITIONS PAIRED WITH AN APPROACHING COLD FRONT FROM THE NORTHWEST WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS MOVING FROM THE NORTHWEST THIS AFTERNOON. THE MAIN THREATS FROM ANY SEVERE STORMS ARE DAMAGING WINDS AND HAIL. STAY ALERT FOR ANY WATCHES OR WARNINGS THAT MAY BE ISSUED LATER TODAY. DCZ001-MDZ004>007-009>011-013-014-VAZ042-052>054-042200- DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-LOUDOUN-PRINCE WILLIAM/MANASSAS/MANASSAS PARK- FAIRFAX-ARLINGTON/FALLS CHURCH/ALEXANDRIA- INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER... GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...LEESBURG... MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH 1154 AM EDT TUE JUL 4 2006 ...HOT AND HUMID CONDITIONS MAY BRING SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. HOT AND HUMID CONDITIONS PAIRED WITH AN APPROACHING COLD FRONT FROM THE NORTHWEST WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TODAY. THE MAIN THREATS FROM ANY SEVERE STORMS ARE DAMAGING WINDS AND HAIL. STAY ALERT FOR ANY WATCHES OR WARNINGS THAT MAY BE ISSUED LATER TODAY. ALSO A HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM TODAY. HEAT INDEX VALUES WILL RISE TO NEAR 105 LATER THIS AFTERNOON. DRINK PLENTY OF FLUIDS IF YOU PLAN TO BE OUT LATER TODAY. HTS
The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
18 thunderstorm wind, 2 hail. Local standard time, as filed.
Several trees downed.
Trees and powerlines downed.
Trees downed.
Trees and powerlines downed.
Trees downed near Bethel.
Falling trees and powerlines downed.
Several trees and powerlines downed on Millsville Road near the town of Upperville.
Trees and powerlines down at junction of Saint Louis Road and Route 50.
Penny sized hail occurred at intersection of Centreville and West Ox Roads.
Quarter sized hail.
Several trees downed on Oakton Terrace Road.
Trees downed at intersection of Collinham and Kaywood Courts near Robinson High School.
Trees and powerlines downed on the 300 block of West Columbia Street.
Numerous trees downed in Arlington National Cemetary. Trees also downed on the George Washington Memorial Parkway.
Large trees downed.
Numerous trees downed.
Several trees downed, with damage to a building still under construction.
Trees and powerlines downed.
Trees downed on the George Washington Parkway.
Roof damaged by severe winds. Pea sized hail occurred with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519808, 5519809, 5519810, 5519811, 5519812, 5519813, 5519814, 5519815, 5519816, 5519817, 5519818, 5519819, 5519820, 5519821, 5519822, 5519823, 5519824, 5519825, 5519826, 5519884.